West Virginia, 2008

High Wind in West Virginia, December 19, 2008

December 19, 2008 · NWS RNK · 1 event in 1 county or zone

Strong southerly winds developing ahead of an approaching cold front produce strong enough gusts to blow a large tree down in Mercer County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong southerly winds developing ahead of an approaching cold front produce strong enough gusts to blow a large tree down in Mercer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 19, 12:53 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Dec 19, 12:53 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EST FRI DEC 19 2008

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTHWARD THROUGH THE AREA THIS AFTERNOON
AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. THIS FRONT
WILL SWEEP THROUGH THE REGION EARLY TONIGHT FOLLOWED BY WEAK HIGH
PRESSURE BUILDING NORTH OF THE AREA INTO EARLY SATURDAY. ANOTHER
COMPLEX LOW PRESSURE STORM SYSTEM WILL PASS TO THE WEST SATURDAY
NIGHT BRINGING THE FRONT AND ITS ASSOCIATED PRECIPITATION BACK
INTO THE REGION FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
FOG CONDITIONS ARE SLOWLY IMPROVING...BUT STILL DENSE FOG HANGING
IN ALONG THE BLUE RIDGE FROM MOUNT AIRY NC NORTHEAST THROUGH
MARTINSVILLE AND INTO THE ROA AND LYH AREAS. THE SLOW LIFTING
TREND SHOULD CONTINUE THIS AFTERNOON...HANGING ON THE LONGEST FROM
LYH NORTHEAST INTO APPOMATTOX AND BUCKINGHAM. STILL...ONCE THE
INVERSION BREAKS AND THE STRONG SW WINDS MIX TO THE SFC...TEMPS
WILL SOAR QUICKLY INTO THE LOWER 60S. WILL LET THE DENSE FOG
ADVISORY GO AT NOON...AND FOLLOW UP WITH A SPECIAL WEATHER
STATEMENT FOR THE SHRINKING AREA THAT STILL HAS DENSE FOG- MAY
TAKE TILL 200 OR 300 PM FOR ALL AREAS TO LIFT ABOVE A QUARTER MILE
VSBY. I HAVE SLOWED DOWN THE PRECIP ACROSS THE SRN AND ERN
CWA...BU KEPT THE NOON TIMING ACROSS THE NORTH AND RAISED POPS
THERE. FINALLY...IT IS LOOKING BETTER FOR STRONGER WIND GUSTS
WHERE WE HAVE THE ADVISORY- ESPECIALLY RIGHT AS THE SFC FNT MOVES
THRU AND THE WINDS SHIFT TO THE WEST WITH THE STRONG
DRYING/SUBSIDENCE EVIDENT ON WATER VAPOR. ALSO...PRECIP IS MORE
CONVECTIVE LOOKING TO OUR WEST NOW ON THE RLX AND JKL RADARS. ANY
STRONGER SHOWERS MOVING INTO THE MTNS LATER THIS AFT WOULD HAVE
THE POTENTIAL TO BRING WIND GUSTS GREATER THAN 50 MPH TO THE SFC.
LATER THIS EVENING IN THE COLD ADVECTION BEHIND THE SFC
FNT...STRONG WINDS GUSTS WILL LIKELY BE MORE ALONG THE HIGHER
ELEVATIONS OF THE BLUE RIDGE. SO...I HAVE RAISED WIND GUSTS ALL
LOCATIONS WHERE WE HAVE THE ADVISORY.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
BRIEF PERIOD OF DRYING UNDER WEAK RIDGE WELL TO THE NORTH WILL BE
SHORT LIVED ON SAT AS NEXT FAST MOVING UPPER TROF SWINGS YET ANOTHER
DEEPENING SFC LOW THRU THE MIDWEST/OH VALLEY BY SAT NIGHT. QUICK
RETURN OF ISENTROPIC LIFT FROM THE SOUTH SHOULD BRING THICKENING
CLOUDS BACK SAT MORNING WITH NEXT ROUND OF WARM ADVECTION -RA
ENTERING THE SW ZONES BY AFTERNOON. PRECIP THEN OVERSPREADS THE AREA
FROM THE SW SAT EVENING AND OVERNIGHT AS A WEAK SECONDARY WAVE FORMS
ALONG THE TRIPLE PT OVER NC LATE. SINCE CONSENSUS OF MODELS A BIT
QUICKER AND IN LINE WITH FAST FLOW ALOFT...SPED UP LIKELY/CAT POPS A
BIT. STRONG CONVERGENCE ZONE JUST NORTH OF THE WARM FRONT/2ND WAVE
ALSO HAS THE POTENTIAL TO PRODUCE A PERIOD OF HEAVY RAINFALL GIVEN
DEEP RH TRANSPORT AND EXCELLENT VEERING PROFILE OFF RAOBS. THIS
COULD RESULT IN QPF OF 1-2 INCHES SOUTH/WEST PENDING EXACTLY HOW
FAST THE SYSTEM ENDS UP MOVING. LOWERED HIGH TEMPS SLIGHTLY GIVEN
QUICKER INCREASE IN CLOUDS ON SAT.

PTYPE ISSUES STILL REMAIN TRICKY WITH NEW GUIDANCE NOW TRENDING
SLIGHTLY COLDER WITH A BETTER INSITU WEDGE AND A LITTLE DRIER IN THE
LOW LEVELS ESPCLY NORTH. IF THE PRECIP IS A BIT FASTER TO MOVE NE
SAT AFTERNOON THEN SOME SPOTS IN THE EXTREME NORTH COULD SEE SOME
-SN MIX IN BEFORE STRONG WARMING ALOFT ARRIVES. OTRW APPEARS LOW
LEVELS...OR A LAYER AROUND 1500-2000 FT COULD COOL ENOUGH TO
PRODUCE A PERIOD OF -FZRA LATER SAT NIGHT INTO EARLY
SUNDAY...MAINLY GREENBRIER CTY EAST INTO THE SRN SHENANDOAH
VALLEY. ALSO IF COLD AIR IS ENHANCED BY STUCK EASTERLY FLOW ALONG
THE BLUE RIDGE NOT OUT OF THE QUESTION TO SEE SPOTTY -FZRA FARTHER
SOUTH TOWARD FLOYD CTY. THEREFORE ADJUSTED -FZRA COVERAGE UP A BIT
BUT NOT AS MUCH AS THE NAM GIVEN A SIMILAR LARGE WARM NOSE ALOFT
     SIMILAR TO A FEW DAYS AGO...WHICH WILL MAKE WARM RAIN PROCESSES
HARD TO OVERCOME ESPCLY GIVEN RATHER WARM SURFACES. LOW TEMPS A
DEG OR TWO LOWER THAN PREVIOUS BUT STILL ABOVE FREEZING ALL EXCEPT
VALLEYS EXTREME NORTH AND NEAR THE PARKWAY.

ON SUNDAY...MUCH COLDER ARCTIC AIR WILL BEGIN MOVING INTO THE AREA.
THIS WILL ALLOW ANY EARLY -RA/FZRA TO CHANGE OVER TO SNOW SHOWERS
IN THE MTNS. MORNING TEMPS IN THE MTNS- ESPECIALLY THE WESTERN
SLOPES...SHOULD BE THE DAYTIME HIGH WITH FALLING TEMPS THROUGH THE
DAY. THERE WILL BE SOME RISE IN THE EAST...BUT LIKELY A DROP LATE
IN THE AFTERNOON. ALSO WILL BECOME QUITE WINDY IN THE AFTERNOON
AND THEN CONTINUE OVERNIGHT GIVEN STRONG PRESSURE RISES WITH THE
FRONTAL PASSAGE...AND THEN THE STRONG COLD ADVECTION PER 15-20C
DROP IN 85H TEMPS IN ABOUT 24 HOURS. THIS SHOULD RESULT IN AT
LEAST ADVISORY LEVEL WIND SPEEDS ALONG THE BLUE RIDGE FROM NW NC
TO THE ALLEGHANY HIGHLANDS FROM SUNDAY AFTERNOON THROUGH
SUNDAY NIGHT. FINALLY...WITH 850 MB TEMPS OF -18C TO -20C PROGGED BY
THE GFS...EXPECT LOWS IN THE SINGLE DIGITS TO TEENS MTNS SUN
NIGHT...AND WITH THE STRONG WINDS...WIND CHILLS WILL DROP BELOW
ZERO AND POSSIBLY TO NEAR MINUS 10 DEGREES TOWARD MON MORNING.

SOME POST FRONTAL UPSLOPE -SHSN ALSO LIKELY FROM SUNDAY AFTERNOON THRU
MONDAY MORNING ACROSS MOST OF THE WESTERN SLOPES. HOWEVER BY THE
TIME THE FLOW VEERS MORE NW APPEARS A LOT OF THE BETTER MOISTURE
MAY BE EXITING AS VERY DRY AIR WITH THE STRONG COLD ADVECTION
PUNCHES EAST. LOOKS LIKE ENOUGH FOR POSSIBLE ADVISORY MAINLY NW SO
RUNNING WITH LIKELY POPS AND MENTION IN THE HWO AS WELL. LOWERED
TEMPS MONDAY UNDER FRIGID COLD POOL AT 85H WITH MOST IN THE
WEST ONLY SEEING HIGHS IN THE 20S WHILE THE EAST POSSIBLY BUMPS
INTO THE 30S TO PERHAPS 40 UNDER DOWNSLOPE/INSOLATION.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH LEANED TOWARDS ECMWF.
AN ACTIVE WEATHER PATTERN CONTINUES IN MEDIUM RANGE WITH WAVES OF
ENERGY MOVING EAST ACROSS THE CONUS IN A FAST ZONAL FLOW. HIGH
PRESSURE WILL BUILD IN ACROSS THE REGION IN THE WAKE OF THE COLD
FRONT WITH A VERY COLD AIRMASS EARLY NEXT WEEK. MINUS 18 TO MINUS 20
85H AIR PUSHES INTO WEST VIRGINIA...WITH SOME OF THE COLDEST AIR OF
THIS SEASON. THERE ARE SOME MINOR DIFFERENCES BETWEEN THE GFS AND
ECMWF (SLOWER)IN TIMING WITH THE WARM ADVECTION IN ADVANCE OF COLD
FRONT. IN ANY CASE...TEMPERATURES WILL WARM SOME WEDNESDAY WITH WARM
FRONT AND THEN COOL AGAIN BEHIND COLD FRONT INTO THE HOLIDAY
WEEKEND. A BRIEF PERIOD OF WINTRY MIX IS POSSIBLE TUESDAY NIGHT WILL
KEEP IT SIMPLE FOR NOW. ALSO...DECIDED TO HOLD A LIGHT POPS IN THE
WESTERN MOUNTAINS ON THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WEDGE OF DENSE FOG IS HANGING TOUGH IN THE VA FOOTHILLS/PIEDMONT
INCLUDING ROANOKE AND LYNCHBURG AIRPORTS. STRONG SOUTHWEST WINDS
ABOVE THE FOG WILL MIX TO THE SURFACE 19 TO 21Z AT THOSE SITES AND
THEY SHOULD QUICKLY BECOME MVFR TO VFR. OTHER CONCERN REST OF THIS
AFTERNOON AND THROUGH THIS EVENING WILL BE THE STRONG SOUTHWEST
WINDS AHEAD OF A COLD FRONT BRINGING GUSTS TO NEAR 40 KNOTS THIS
AFTERNOON- MAINLY BLF/LWB/ROA...AND THEN STRONG WEST WINDS JUST
BEHIND THE FRONT THIS EVENING. COULD BRING A LITTLE HIGHER GUSTS TO
NEAR 45 KNOTS TO ROA...30 TO 40 KNOTS ALL OTHER SITES IN THE 22Z
TO 03Z PERIOD FROM WEST TO EAST. -SHRA MOVING THRU THE MTNS WILL
BRING PERIODS OF MVFR CIGS AND VSBYS TO BLF AND LWB. BEHIND THE
COLD FRONT...BLF AND LWB WILL SEE CIGS DROP TO MVFR- POSSIBLY
PERIODS OF IFR AT BLF. WINDS WILL QUICKLY DIMINISH AFTER MIDNIGHT
ALL SITES.

ANOTHER STORM SYSTEM WITH THE LOWERING CIGS/VSBYS WILL MOVE INTO
THE AREA FOR SATURDAY NIGHT AND SUNDAY. IFR CONDITIONS ARE
LIKELY...POSSIBLY LIFR. VFR WILL RETURN FOR MOST LOCATIONS
OUTSIDE THE WESTERN MOUNTAINS MONDAY AND PREVAIL INTO TUESDAY AS
MUCH COLDER AIR AND A LARGE HIGH BUILDS IN FROM THE WEST SUNDAY
NIGHT INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>020-
     022>024-032>035.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>003-018-
     019.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...JH/JJ
NEAR TERM...AMS/JJ
SHORT TERM...JH/JJ
LONG TERM...JH/KK
AVIATION...JH/JJ
Hazardous weather outlook, Dec 19, 4:18 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 AM EST FRI DEC 19 2008

VAZ007-WVZ042-043-200930-
TAZEWELL-MERCER-SUMMERS-
418 AM EST FRI DEC 19 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COLD AIR RUSHING INTO THE AREA BEHIND A STRONG COLD FRONT MAY
RESULT IN WIND GUSTS TO 50 MPH SUNDAY AFTERNOON AND EVENING. VERY
LOW WIND CHILLS ALONG WITH ACCUMULATING SNOW SHOWERS CAN ALSO BE
EXPECTED THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ012>014-016-017-022-032>035-200930-
SURRY-WILKES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
418 AM EST FRI DEC 19 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COLD AIR RUSHING INTO THE AREA BEHIND A STRONG COLD FRONT MAY
RESULT IN WIND GUSTS TO 50 MPH SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-200930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
418 AM EST FRI DEC 19 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-015-200930-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON-
418 AM EST FRI DEC 19 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COLD AIR RUSHING INTO THE AREA BEHIND A STRONG COLD FRONT MAY
RESULT IN WIND GUSTS TO 50 MPH SUNDAY AFTERNOON AND EVENING. VERY
LOW WIND CHILLS ALONG WITH ACCUMULATING SNOW SHOWERS CAN ALSO BE
EXPECTED THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010-011-018-019-023-WVZ044-200930-
BLAND-GILES-CRAIG-ALLEGHANY VA-BOTETOURT-MONROE-
418 AM EST FRI DEC 19 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

COLD AIR RUSHING INTO THE AREA BEHIND A STRONG COLD FRONT MAY
RESULT IN WIND GUSTS TO 50 MPH SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-200930-
ROCKBRIDGE-
418 AM EST FRI DEC 19 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW PRESSURE MOVING THROUGH THE OHIO VALLEY WILL BRING A CHANCE
FOR FREEZING RAIN ACROSS THE DEEPER VALLEYS AND ALONG THE BLUE
RIDGE LATER SATURDAY NIGHT INTO EARLY SUNDAY.

COLD AIR RUSHING INTO THE AREA BEHIND A STRONG COLD FRONT MAY
RESULT IN WIND GUSTS TO 50 MPH SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-200930-
BATH-GREENBRIER-
418 AM EST FRI DEC 19 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW PRESSURE MOVING THROUGH THE OHIO VALLEY WILL BRING A CHANCE
FOR FREEZING RAIN ACROSS THE DEEPER VALLEYS AND ALONG THE BLUE
RIDGE LATER SATURDAY NIGHT INTO EARLY SUNDAY.

COLD AIR RUSHING INTO THE AREA BEHIND A STRONG COLD FRONT MAY
RESULT IN WIND GUSTS TO 50 MPH SUNDAY AFTERNOON AND EVENING. VERY
LOW WIND CHILLS ALONG WITH ACCUMULATING SNOW SHOWERS CAN ALSO BE
EXPECTED THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 19, 12:20 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 PM EST FRI DEC 19 2008

VAZ022-032>034-043>047-058-059-191930-
ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...SALEM...STUART...ROCKY MOUNT...
BEDFORD...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
1220 PM EST FRI DEC 19 2008

...SCATTERED AREAS OF DENSE FOG THROUGH MID AFTERNOON...

SCATTERED AREAS OF DENSE FOG WITH VISIBILITIES OF A QUARTER MILE
OR LESS WILL PERSIST INTO MID AFTERNOON. AREAS FROM LYNCHBURG...
EASTWARD ALONG ROUTE 460...WILL LIKELY KEEP PATCHES OF DENSE FOG
THROUGH ABOUT 300 PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mercer

When
December 19, 2:05 PM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

A large tree was blown down across Route 102 or Big Branch Road.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146973.